Alert archive / South Dakota / Tornado Warnings in 2007

Tornado Warning 19, NWS Aberdeen, SD

August 6, 2007Lyman County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Aug 6, 2007, 5:59 PM CDT for Lyman County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2007, 5:59 PM CDT (22:59 UTC)
Expired
Aug 6, 2007, 6:45 PM CDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 198 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 6:45 PM CDTHAIL 0.75Reliance, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 062259
TORABR
SDC085-062345-
/O.NEW.KABR.TO.W.0019.070806T2259Z-070806T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
559 PM CDT MON AUG 6 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 645 PM CDT

* AT 556 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
  NEAR LYMAN...OR 13 MILES SOUTHWEST OF LOWER BRULE...MOVING
  SOUTHEAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  LYMAN AROUND 610 PM CDT...
  RELIANCE AROUND 625 PM CDT...

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4404 9974 4393 9988 4375 9963 4386 9942

$$
MOHR
1 follow-up statement
000 
WWUS53 KABR 062327
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
627 PM CDT MON AUG 6 2007

SDC085-062345-
/O.CON.KABR.TO.W.0019.000000T0000Z-070806T2345Z/
LYMAN SD-
627 PM CDT MON AUG 6 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR EAST
CENTRAL LYMAN COUNTY...

AT 624 PM CDT...A STORM CHASER REPORTED A FUNNEL CLOUD. THIS TORNADO 
WAS LOCATED NEAR RELIANCE...OR 15 MILES SOUTH OF LOWER 
BRULE...MOVING SOUTHEAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  RURAL EASTERN LYMAN COUNTY AT 640 PM CDT

LAT...LON 4395 9962 4386 9974 4375 9963 4386 9942

$$
MOHR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 6, 3:48 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 6, 3:48 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
348 PM CDT MON AUG 6 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
FORECAST CHALLENGES INCLUDE AREAL COVERAGE OF THUNDERSTORMS THIS
EVENING AND AGAIN TUESDAY NIGHT...ALONG WITH TEMPERATURES.

PRESENTLY...ELEVATED SHOWERS AND THUNDERSTORMS ARE MOVING EAST-
NORTHEAST ACROSS FAR NORTHEAST SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA. TWO BOUNDARIES FOR FORCING WORTH NOTING THIS EVENING
INCLUDE THE STALLED OUT FRONTAL BOUNDARY RUNNING MAINLY FROM KBKX
WESTWARD THROUGH KPIR AND TRAILING BACK TOWARD KIEN...ALONG WITH
AN INVERTED SURFACE TROF SLOWLY MOVING EASTWARD THROUGH THE
NORTHERN HIGH PLAINS. PLENTIFUL LOW LEVEL MOISTURE AROUND FOR
THUNDERSTORM DEVELOPMENT THIS EVENING...PROVIDED AN ADEQUATE
SOURCE OF LIFT SHOWS UP /PROLLY THE JET-LET INFERRED BY THE
MID/HIGH CLOUDS STREAMING NORTH OUT OF NEBRASKA THIS AFTERNOON/.
THE ATMOSPHERE IS ALREADY SHOWING A CONSIDERABLE AMOUNT OF
INSTABILITY ACROSS WESTERN AND SOUTHERN SOUTH DAKOTA.

ONCE THE SHOWERS AND THUNDERSTORMS DEPART THE FAR NORTHEASTERN
CORNER OF THE FORECAST AREA EARLY THIS EVENING...AND ANY
CONVECTION THAT DEVELOPS ACROSS CENTRAL OR SOUTH CENTRAL SOUTH
DAKOTA DISSIPATES...EXPECTING SURFACE HIGH PRESSURE TO BUILD INTO
THE FORECAST AREA FOR THE REMAINDER OF THE NIGHT AND INTO
TUESDAY...PUSHING THE MOIST AIR SOUTH INTO NEBRASKA TEMPORARILY
AND ALLOWING FOR MORE STABLE...AND LESS CLOUDY CONDITIONS ON
TUESDAY. AS THE HIGH REPOSITIONS TO THE SOUTH AND EAST TUESDAY
NIGHT...RETURN FLOW SETS BACK UP AGAIN. AN UPPER LEVEL SHORT WAVE
MAKES ITS WAY NORTH-NORTHEAST ACROSS WESTERN NEBRASKA AND WESTERN
SOUTH DAKOTA TUESDAY NIGHT WHILE 850-700HPA WAA AND MOISTURE
ADVECTION IS AT A PREMIUM. ELEVATED NIGHT-TIME SHOWERS AND
THUNDERSTORMS LIFTING INTO THE WESTERN THIRD OF THE FORECAST AREA
TUESDAY NIGHT STILL LOOKS ON TRACK. EAST AND SOUTHEAST SURFACE
WINDS ON TUESDAY WILL LIKELY KEEP TEMPERATURES FROM ACHIEVING
THEIR FULL POTENTIAL. NEVERTHELESS...925HPA AND 850HPA THERMAL
PROGS INDICATE TEMPERATURES SHOULD WARM INTO THE MID 80S TO MID
90S ON TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
BROAD SOUTHWEST FLOW LOOKS TO CONTINUE INTO THE WEEKEND. MODELS
SHOWING SERIES OF SHORTWAVES TO PASS THROUGH AREA DURING PERIOD.
IT WILL BE TOUGH TO PINPOINT EXACT PRECIP TIMES THIS FAR OUT...SO
A BROADBRUSH APPROACH WILL BE CONTINUED. BEST CHANCES LOOK TO BE
WEDNESDAY AND AGAIN THURSDAY EVENING...BUT ENTIRE PERIOD WILL BE
UNSETTLED.

RIDGE WILL SLOWLY BUILD INTO AREA THROUGH THE PERIOD RAISING
HEIGHTS. THE SOUTHWEST PORTION OF THE FORECAST AREA LOOKS TO
REALLY HEAT UP THIS WEEKEND. IT WILL DEPEND SOME ON CLOUDS AND
CONVECTION AS RIDGE RUNNING THUNDERSTORMS LOOK LIKE A GOOD BET.
FORECAST AREA WILL BE ON EDGE OF THE CAP AS H7 TEMPS HOVER AROUND
+10C THROUGH THE PERIOD...WARMING ON THE WEEKEND.

&&

.AVIATION...
ALL TAF SITES HAVE BEEN BATTLING PERIODIC IFR OR MVFR CIGS AND/OR
VISBY REDUCTION IN FOG MUCH LATER INTO THE DAY THAN IS TYPICAL FOR
EARLY AUGUST. PLENTIFUL LOW LEVEL MOISTURE AND RAIN-COOLED
BOUNDARY LAYER AIR ARE LIKELY THE CULPRITS. NEVERTHELESS THE WARM
AUGUST SUNSHINE IS RAPIDLY ERODING THESE UNFAVORABLE FLYING
CONDITIONS THIS AFTERNOON...WITH ALL FOUR TERMINALS EXPECTED TO BE
INTO GOOD VFR FLYING WEATHER BY 23Z THIS AFTERNOON.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS STILL POSSIBLE BY
EARLY THIS EVENING...MAINLY AT THE KPIR TERMINAL WHERE THE GREATEST
AMOUNT OF INSTABILITY FOR THUNDERSTORMS CURRENTLY EXISTS. AGAIN
THIS IS MAINLY A CONCERN AT THE KPIR TERMINAL BETWEEN 00Z AND 06Z
THIS EVENING. CONFIDENCE IS TOO LOW AT THIS TIME TO MENTION
THUNDER IN THE TAF...HOWEVER INSERTION OF TSRA INTO THE KPIR TAF
WILL FOLLOW LATER THIS EVENING AS NEEDED. OTHERWISE...HIGH
PRESSURE WILL BUILD INTO ALL FOUR TERMINALS TONIGHT AND
TUESDAY...WHICH SHOULD RESULT IN VFR CONDITIONS LATE TONIGHT
THROUGH TUESDAY AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...SCARLETT
AVIATION...DORN
Hazardous weather outlook, Aug 6, 4:58 AM CDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
458 AM CDT MON AUG 6 2007

SDZ003>006-009>011-016>020-022-034>037-048-051-071000-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DAY-POTTER-FAULK-
SPINK-CLARK-CODINGTON-HAMLIN-SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO-
458 AM CDT MON AUG 6 2007 /358 AM MDT MON AUG 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ACROSS PORTIONS OF CENTRAL AND
EASTERN SOUTH DAKOTA. A FEW STORMS COULD BECOME SEVERE WITH LARGE
HAIL AND STRONG WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OFF AND ON CHANCES FOR THUNDERSTORMS EXIST THROUGH MUCH OF THE
WEEK AS THE WEATHER PATTERN REMAINS A BIT MORE ACTIVE THAN RECENT
WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON ACROSS PORTIONS
OF CENTRAL SOUTH DAKOTA.

MNZ039-046-SDZ007-008-021-023-071000-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-GRANT-DEUEL-
458 AM CDT MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL OCCUR THROUGH SUNRISE ACROSS EXTREME
NORTHEASTERN SOUTH DAKOTA AS WELL AS BIG STONE AND TRAVERSE
COUNTIES IN MINNESOTA. VISIBILITIES MAY BE REDUCED TO LESS THAN
ONE QUARTER MILE AT TIMES.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON BUT THE SEVERE THREAT
APPEARS TO BE LIMITED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OFF AND ON CHANCES FOR THUNDERSTORMS EXIST THROUGH MUCH OF THE
WEEK AS THE WEATHER PATTERN REMAINS A BIT MORE ACTIVE THAN RECENT
WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ015-033-045-071000-
DEWEY-STANLEY-JONES-
458 AM CDT MON AUG 6 2007 /358 AM MDT MON AUG 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ACROSS PORTIONS OF CENTRAL SOUTH
DAKOTA. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
STRONG WINDS BEING THE MAIN THREATS.

THE GRASSLAND FIRE DANGER WILL REACH THE HIGH TO VERY HIGH
CATEGORY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OFF AND ON CHANCES FOR THUNDERSTORMS EXIST THROUGH MUCH OF THE
WEEK AS THE WEATHER PATTERN REMAINS A BIT MORE ACTIVE THAN RECENT
WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON ACROSS PORTIONS
OF CENTRAL SOUTH DAKOTA.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:43 PM CDTSevere Thunderstorm WarningABRCorson20 min
Aug 6, 10:28 AM CDTSevere Thunderstorm WarningABRHand47 min
Aug 6, 5:40 PM CDTSevere Thunderstorm WarningABRHughes, Hyde37 min
Aug 6, 6:24 PM CDTSevere Thunderstorm WarningABRHand, Hyde36 min
Aug 6, 6:44 PM CDTSevere Thunderstorm WarningABRLyman40 min
Aug 6, 6:59 PM CDTFlash Flood WarningABRHand, Hyde3 hr
Aug 6, 6:59 PM CDTFlash Flood WarningABRHand, Hyde3 hr
Aug 6, 6:59 PM CDTFlash Flood WarningABRHand, Hyde3 hr

Nearby

Tornado Warnings in South Dakota, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.